Georgia, 2010

Damaging Wind in Georgia, June 5, 2010

June 5, 2010 · NWS CAE · 1 event in 1 county or zone

A few isolated strong to severe storms developed across the Central Savannah River Area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CAE wrote it up.

A few isolated strong to severe storms developed across the Central Savannah River Area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before the first event at Jun 5, 1:32 PM EST, 4 hours 43 minutes earlier.

Area forecast discussion, Jun 5, 1:32 PM EST, 4 hours 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE COLUMBIA SC
232 PM EDT SAT JUN 5 2010

.SYNOPSIS...
UPPER LEVEL LOW OVER THE WESTERN GULF COAST WILL SLOWLY WEAKEN AND
THEN EJECT TO THE NORTHEAST DURING THE DAY SUNDAY. A WEAK COLD
FRONT WILL CROSS THE REGION LATE SUNDAY WITH HIGH PRESSURE
BUILDING IN FOR THE FIRST PART OF THE WEEK.

&&

.NEAR TERM /THROUGH TONIGHT/...
AT PRESENT CONVECTION FORMING ALONG A MOISTURE AXIS THAT EXTENDS
THROUGH THE MIDLANDS...AND JUST EAST OF THE CSRA. SHOWERS AND
STORMS WILL CONTINUE TO DEVELOP AND MOVE NORTHEASTWARD FOR THE
REST OF THE AFTERNOON INTO THE EARLY EVENING. SMALL CHANCE POPS
STILL LOOK REASONABLE. ANOTHER BATCH OF SHOWERS ACROSS SOUTHERN
GEORGIA COULD AFFECT THE FORECAST AREA BEFORE SUNSET. WILL GO WITH
SLIGHT CHANCE POPS FOR THIS EVENING.

&&

.SHORT TERM /SUNDAY THROUGH MONDAY NIGHT/...
SITUATION IS SLOW TO CHANGE THROUGH THE DAY SUNDAY AS THE UPPER
LOW/TROUGH FROM THE GULF COAST FINALLY EJECTS TO THE NORTHEAST
DURING THE DAY SUNDAY. SUNDAY NIGHT A WEAK COLD FRONT CROSSES THE
REGION ALONG WITH A CHANCE OF SHOWERS AND THUNDERSTORMS.
PRECIPITATION CHANCES AGAIN APPEAR LIMITED AS SURFACE AND LOW LEVEL
WINDS WILL BE PRIMARILY WEST...ALLOWING FOR A BIT OF DOWNSLOPING
AND DRYING. SREF PLUME DIAGRAMS SUGGEST PRECIPITATION WITH
FROPA...HOWEVER FEEL QPF AMOUNTS WILL BE VERY LIGHT DUE TO
WESTERLY FLOW LIMITING MOISTURE ADVECTION. MONDAY AND MONDAY NIGHT
HIGH PRESSURE WILL BUILD INTO THE REGION ALONG WITH SLIGHTLY
COOLER AND DRIER AIR. HIGH TEMPERATURES MONDAY EXPECTED IN THE
UPPER 80S/AROUND 90 WITH OVERNIGHT LOWS BY MONDAY NIGHT IN THE
LOW TO MID 60S. MODEL GUIDANCE HINTING AT SFC WINDS APPROACHING
LAKE WIND ADVISORY CRITERIA ON SUNDAY AFTERNOON AHEAD OF THE COLD
FRONT BUT WILL NOT ISSUE A LWA AT THIS TIME.

&&

.LONG TERM /TUESDAY THROUGH SATURDAY/...
MODELS REMAIN IN GOOD AGREEMENT THROUGH THE LONG TERM WITH SOME
TIMING AND INTENSITY DIFFERENCES FOR THE WEEKEND. REGION WILL COME
UNDER THE INFLUENCE OF A BUILDING UPPER LEVEL RIDGE FOR THE LATTER
HALF OF THE WEEK AS HIGH PRESSURE BUILDS OFFSHORE. THIS WILL
RETURN THE AREA TO CHANCES OF MAINLY DIURNAL THUNDERSTORMS FOR
WEDNESDAY THROUGH SATURDAY. TEMPERATURES WARMING AS THE UPPER
RIDGE BUILDS WITH LOWER TO MIDDLE 90S EXPECTED WEDNESDAY THROUGH
SATURDAY.

&&

.AVIATION /18Z SATURDAY THROUGH THURSDAY/...
SHOWERS AND THUNDERSTORMS DEVELOPING IN MOISTURE AXIS THAT EXTENDS
THROUGH THE MIDLANDS...GENERALLY FROM KOGB TO KCAE THEN INTO THE
WESTERN UPSTATE OF SOUTH CAROLINA AND NORTHERN GEORGIA.  AS THIS
LINE OF BROKEN SHOWERS MOVES THROUGH...CAE/CUB/OGB COULD HAVE A
SHOWER OR THUNDERSTORM AFFECT THEIR SITES.  HAVE THUS INCLUDED VCTS
AND A TEMPO GROUP FOR TSRA THROUGH 19Z AS THE LINE CONTINUES TO
DEVELOP AND MOVE THROUGH.  OTHERWISE...MAINLY VFR CONDITIONS
EXPECTED...WITH CLOUD HEIGHTS OF 4.5 KFT.  ANOTHER ROUND OF SHOWERS
OR STORMS COULD AFFECT THE REGION LATE THIS AFTERNOON.  MODELS
SHOWING CONVECTION CURRENTLY ACROSS SOUTHERN GEORGIA MOVING
NORTHEASTWARD...AND AFFECTING CSRA AND MIDLANDS BY 00Z.  DUE TO
POTENTIAL FOR SCATTERED AFTERNOON SHOWERS THROUGH THE REGION...AND
DUE TO THE MODELS INDICATING POTENTIAL LATE THIS EVENING...WILL
CONTINUE WITH MENTION OF CB AT ALL SITES THROUGH 03Z.  CONVECTION
SHOULD BE DIMINISHING AFTER 03Z.  OVERNIGHT...VFR FORECAST AT THIS
TIME...ALTHOUGH THERE COULD STILL BE PATCHY FOG DURING THE MORNING
HOURS.

EXTENDED AVIATION OUTLOOK...A PERIOD OF WIDESPREAD MVFR OR IFR
CONDITIONS IN THUNDERSTORMS MAY OCCUR SUNDAY EVENING ASSOCIATED WITH
A COLD FRONT.  DRY WEATHER FOR THE BEGINNING OF THE WEEK...THEN MORE
RAIN ACTIVITY BY THE END OF THE WEEK.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
SC...NONE.
GA...NONE.

&&
Hazardous weather outlook, Jun 5, 3:32 AM EST, 14 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE COLUMBIA SC
432 AM EDT SAT JUN 5 2010

GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-060845-
LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-LANCASTER-CHESTERFIELD-
MCCORMICK-NEWBERRY-FAIRFIELD-KERSHAW-EDGEFIELD-SALUDA-LEXINGTON-
RICHLAND-LEE-AIKEN-SUMTER-BARNWELL-ORANGEBURG-CALHOUN-CLARENDON-
BAMBERG-
432 AM EDT SAT JUN 5 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL GEORGIA AND
CENTRAL SOUTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Jun 5, 3:20 PM EST, 2 hours 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
420 PM EDT SAT JUN 5 2010

SCZ020-021-026>028-052115-
FAIRFIELD-LEXINGTON-NEWBERRY-RICHLAND-SALUDA-
420 PM EDT SAT JUN 5 2010

...A STRONG THUNDERSTORM WAS AFFECTING FAIRFIELD...LEXINGTON...
NEWBERRY...RICHLAND AND SALUDA COUNTIES...

AT 420 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR PROSPERITY...OR 10 MILES SOUTHEAST OF
NEWBERRY...MOVING EAST SOUTHEAST AT 35 MPH.

PEA SIZE HAIL...AND WINDS 40 TO 50 MPH ARE EXPECTED WITH THIS STORM.

THUNDERSTORMS POSE A VARIETY OF THREATS TO BOATERS ON LAKE MURRAY.
YOUR BEST COURSE OF ACTION DURING A THUNDERSTORM IS TO SEEK SAFE
HARBOR. IF YOU ARE CAUGHT IN THE OPEN LAKE WATERS...STAY BELOW
DECK...AND IF POSSIBLE...AWAY FROM UNGROUNDED METAL OBJECTS.

REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE TOLL FREE AT 1 877 6 3
3...6 7 7 2.

LCV
Special weather statement, Jun 5, 3:21 PM EST, 2 hours 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
421 PM EDT SAT JUN 5 2010

SCZ029-031-036-038-052115-
CLARENDON-LEE-ORANGEBURG-SUMTER-
421 PM EDT SAT JUN 5 2010

...STRONG THUNDERSTORMS WERE AFFECTING CLARENDON...LEE...ORANGEBURG
AND SUMTER COUNTIES...

AT 420 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM OAKLAND TO
EADYTOWN...OR ALONG A LINE EXTENDING FROM 7 MILES NORTHWEST OF SUMTER
TO 18 MILES WEST OF SAINT STEPHEN...MOVING EAST AT 15 MPH.

SMALL HAIL...AND WINDS 40 TO 50 MPH ARE EXPECTED WITH THESE STORMS.

REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE TOLL FREE AT 1 877 6 3
3...6 7 7 2.

LM
Special weather statement, Jun 5, 5:15 PM EST, 1 hour before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
615 PM EDT SAT JUN 5 2010

SCZ029-031-052300-
LEE-SUMTER-
615 PM EDT SAT JUN 5 2010

...A STRONG THUNDERSTORM WAS AFFECTING LEE AND SUMTER COUNTIES...

AT 615 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR OAKLAND...JUST WEST OF SUMTER...MOVING EAST
AT 35 MPH.

WINDS AROUND 40 MPH ARE EXPECTED WITH THIS STORM.

REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE TOLL FREE AT 1 877 6 3
3...6 7 7 2.

LCV

The radar

The Charleston,SC radar (KCLX), 100 km away, was scanning. The volume nearest the first event began at 23:15 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Burke

When
June 5, 6:15 PM EST
Where
Burke County, 6.62 mi WSW of Munnerlyn
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
32.930, -82.062

Public reported a few large limbs down in the vicinity of Kelly Plantation Road. Pea size hail was also observed.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2010Every state in 2010This day in weather historyWarnings in Georgia, June 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 223810.